Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 20, NWS Shreveport, LA

June 17, 2003Hempstead County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Jun 17, 2003, 5:58 AM CDT for Hempstead County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 5:58 AM CDT (10:58 UTC)
Expired
Jun 17, 2003, 9:45 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Hempstead County, AR

The radar

The Shreveport radar (KSHV), 141 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 171100
FFWSHV
ARC057-171500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 AM CDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 945 AM CDT

* AT 555 AM CDT...THE SHREVEPORT WEATHER SERVICE DOPPLER RADAR   
INDICATED A THUNDERSTORM PRODUCING VERY HEAVY RAIN...JUST SOUTHWEST 
OF THE TOWN OF HOPE...MOVING SLOWLY NORTHEAST.  RADAR INDICATES OVER 
THREE INCHES OF RAIN HAS FALLEN IN THE LAST HOUR...AND AN ADDITIONAL 
TWO TO THREE INCHES IS LIKELY.  

REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY.  IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK 
HIGHER GROUND IMMEDIATELY.  RAPIDLY RISING WATER MAY ENGULF YOUR 
VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY.  MOVE TO HIGHER 
GROUND.  

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD 
WARNING FOR...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS
UNTIL 1000 AM CDT.

LAT...LON 3367 9390 3354 9371 3354 9351 3392 9348
          3395 9378

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:45 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 17, 2:45 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 AM CDT TUE JUN 17 2003

THE MODELS SHOW THE UPPER LOW WEAKENING DURING THE NEXT 24
HOURS...AS DRIER AIR IN THE UPPER LEVELS GET ENTRAINED INTO IT.
MOISTURE WILL STILL REMAIN DECENT TODAY IN THE LOWER TO MID
LEVELS...AND WILL BE ENOUGH TO KEEP SHOWER AND THUNDERSTORM ACTIVITY
IN THE FORECAST FOR THE ENTIRE AREA.  THE FLOOD WATCH WILL BE
EXTENDED TODAY FOR EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND
SOUTHERN ARKANSAS...AS THIS IS WHERE THE DEEPEST MOISTURE WILL BE
LOCATED.  POPS WILL DECREASE WITH TIME FOR THE LATTER PART OF THE
WEEK...AS THE LOW WILL BECOME JUST A TROUGH AXIS BY THURSDAY...THEN
SKIRTING EAST OF AREA ON FRIDAY ACCORDING TO MODELS.  MAX TEMPS WILL
BE A LITTLE WARMER...BUT SHOULD LINGER MAINLY IN THE LOWER TO MID
80S AGAIN TODAY DUE TO CLOUD COVER...THEN RETURNING TO NEAR NORMAL
BY THURSDAY.

PRELIMS...
SHV 85/70/88/69 5332
MLU 86/70/88/70 5332
TXK 83/69/86/69 6332
TYR 83/69/87/70 5332
LFK 87/70/90/70 4332

ELEVEN

.SHV...FLOOD WATCH TODAY...ARZ050-051-059>061-070>073- OKZ077-TXZ097
Hazardous weather outlook, Jun 16, 12:00 PM CDT, 17 hours 58 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A CUT OFF UPPER LEVEL LOW PRESSURE AREA HAS SETTLED IN OVER NORTHEAST
TEXAS...AND IS EXPECTED TO REMAIN IN THIS SAME AREA OVER THE NEXT
COUPLE OF DAYS. A STATIONARY FRONTAL BOUNDARY ALSO REMAINS IN PLACE
FROM SOUTH CENTRAL ARKANSAS...INTO NORTHWEST LOUISIANA AND NORTHEAST
TEXAS.  WITH ABUNDANT MOISTURE IN PLACE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP...ESPECIALLY ACROSS EAST
TEXAS AND INTO SOUTHWEST ARKANSAS...ALONG AND JUST AHEAD OF THE
UPPER LOW AND FRONTAL BOUNDARY.  STORMS ARE EXPECTED TO BE SLOW
MOVING...ALLOWING HEAVY RAIN FALLING OVER THE SAME AREAS... LEADING
TO LOCALIZED FLOODING.  AFTERNOON HEATING WILL HELP DESTABILIZE THE
ATMOSPHERE...WHICH MAY ALLOW THUNDERSTORMS THIS AFTERNOON AND
EVENING TO BRIEFLY BECOME SEVERE...WITH DAMAGING WIND GUSTS THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT MAINLY
EAST TEXAS...NORTHCENTRAL LOUISIANA...AND SOUTHWEST ARKANSAS THROUGH
AT LEAST MIDWEEK...AS THE UPPER LEVEL LOW AND ASSOCIATED STATIONARY
FRONTAL BOUNDARY REMAIN IN PLACE OVER THE AREA. THUS...LOCALIZED
FLOODING WILL BE THE PRIMARY THREAT AS THE GROUND OVER MUCH OVER THE
REGION IS NEAR SATURATION.

.SPOTTER CALL TO ACTION STATEMENT...
DUE TO THE ISOLATED AND BRIEF NATURE OF ANY SEVERE WEATHER...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

20

In the hours before

Local storm report, Jun 17, 4:14 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
414 AM CDT TUE JUN 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    HENDERSON                 TX   FLASH FLOODS
06/17/03   RUSK                           NUMEROUS ROADS IN
                                          HENDERSON WERE UNDER WATER
                                          AND WATER WAS ENTERING
                                          ONE HOUSE. REPORTED BY
                                          LAW ENFORCEMENT.
Local storm report, Jun 17, 4:45 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
445 AM CDT TUE JUN 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 AM    HENDERSON                 TX   FLASH FLOODS
06/17/03   RUSK                           WATER WAS REPORTED IN AN
                                          APARTMENT COMPLEX ON WEST
                                          MAIN. REPORTED BY LAW
                                          ENFORCEMENT

0430 AM    HENDERSON                 TX   FLASH FLOODS
06/17/03   RUSK                           NUMEROUS ROADS WERE BEING
                                          CLOSED. REPORTED BY LAW
                                          ENFORCEMENT

0430 AM    2 S HENDERSON             TX   FLASH FLOODS
06/17/03   RUSK                           FM 225 WAS UNDER WATER.
                                          REPORTED BY LAW ENFORCEMENT

CORRECT TIME OF 2ND REPORT.

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.